Always read the label: doctors have reported on the case of a 31-year-old man who has had the misfortune to suffer permanent damage to the retinas in his eyes, after taking too high a dose of a drug used to treat erectile dysfunction.
The guilty party seems to be sildenafil citrate, an ingredient in Viagra and many similar medications. While the drug is known to cause temporary problems with vision in some cases, nothing like this has been seen before.
More than 12 months after first reporting the problem, the man still has red-tinted vision from taking more than the recommended 50mg dose. In fact, the patient says he doesn't know how much he took – he just drank it in liquid form straight from the bottle.
"People live by the philosophy that if a little bit is good, a lot is better," says the report's lead investigator Richard Rosen, Director of Retina Services at New York Eye and Ear Infirmary of Mount Sinai (NYEE). "This study shows how dangerous a large dose of a commonly used medication can be."
"People who depend on coloured vision for their livelihood need to realise there could be a long-lasting impact of overindulging on this drug."
To study the damage more closely, Rosen and his colleagues used an adaptive optics (AO) system that shows the microscopic structures of the eye in real time.
That was combined with optical coherence tomography (OCT), which is where advanced imaging systems are used to reveal cross-sections of the retina, layer by layer. It's the first time a retina has been studied so closely for cellular damage in this way.
And the findings weren't good: microscopic damage to the cones of the retina, which handle colour vision. The injuries looked similar to those seen in hereditary retinal diseases passed on in animals.
Previous research on sildenafil in mice suggests a genetic mutation may be to blame, as well as simply taking too much of the ingredient at once.
"To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from," says Rosen.
"While we know coloured vision disturbance is a well-described side effect of this medication, we have never been able to visualise the structural effect of the drug on the retina until now."
Ordinarily, some side effects of taking a low dose of sildenafil citrate might occur in certain cases: Blurred vision, blue-tinted vision, and increased light sensitivity have all been noticed in the past.
This, though, is on another level. The patient reported having problems with strange flashes of light initially, before the red tint started to appear.
The experts don't specify exactly what the man took, but do say it was a "non-pharmacy" treatment ordered over the internet, containing liquid sildenafil citrate – an unapproved form of the drug. Because the source is uncertain, the treatment might have been contaminated, the researchers suggest.
Not only was the man taking something that hadn't been cleared by his doctor, he was taking much more of it than he should have – and now he's paying for it by seeing red, apparently permanently.
Officially what he has is persistent retinal toxicity, and all treatments up until this point have failed to sort out the problem. The health professionals studying the case say doctors should emphasise the dangers of overdosing on these drugs – they can damage our bodies right down to the cellular level.
"Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much," says Rosen.
The research has been published in Retinal Cases and Brief Reports.